| Catalog Number |
71675205 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
08/30/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after an internal fixation performed on (b)(6) 2025 due to a femoral fracture, the implanted intertan 11.5mm x 20cm 125d and lag/comp screw kit 100/95 fractured, requiring a revision surgery performed on (b)(6) 2025 for its explantation and to implant a trigen meta retrograde nail.The current health status of the patient is unknown.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H10.Additional information in d10.H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the nail.Therefore, no investigation is deemed for the other devices.The device was not returned for evaluation.However, the photographs were reviewed and revealed that the nail is fractured.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for trigen intertan nail system revealed in preoperative revealed that the following factors should be considered: a patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants and whether a patient has a degenerative or progressive disease that delays or prevents healing and consequently decreases the effective life of the implant.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
Additional information in d9 and d10.H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the nail.Therefore, no investigation is deemed for the other devices.The associated device was returned and evaluated.A visual evaluation of the returned device finds the proximal end fractured off the shaft and the device severely damaged, possibly from extraction efforts.The im nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.However, no commonalities that would suggest a device deficiency were found nor an adverse trend.A review of the instructions for use documents for trigen intertan nail system revealed in preoperative revealed that the following factors should be considered: a patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants and whether a patient has a degenerative or progressive disease that delays or prevents healing and consequently decreases the effective life of the implant.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.